Advertisement

Tainted drugs prompts 2nd drug alert in June for Peterborough area: health unit

Peterborough Public Health has issued a second drug alert in June 2022. The Canadian Press file

Peterborough Public Health has issued its second drug alert this month following another spike in suspected drug poisonings.

On Tuesday afternoon, the regional health unit reported that on Monday (June 20), there were four opioid-related paramedic calls for service and four drug-related emergency department visits.

The health unit says over the past week (June 14-20), there have been 17 drug-related emergency department visits and 17 paramedic calls for service within the health unit’s jurisdiction of Peterborough, Peterborough County, Hiawatha First Nation and Curve Lake First Nation.

Read more: Online portal, drug reporting tool to help tackle Peterborough-area opioid crisis: health unit

“This is thought to be the result of a product recently sold as fentanyl which may be contaminated with toxic substances of inconsistent or increased potency,” said health promoter Jocelyn Qualtrough.

Story continues below advertisement

“This increase has prompted Peterborough Public Health to issue a public warning in the hopes of preventing further harms in the community.”

Click to play video: 'Opioid Crisis: Mothers losing children to fentanyl overdoses speak out on small community in crisis' Opioid Crisis: Mothers losing children to fentanyl overdoses speak out on small community in crisis
Opioid Crisis: Mothers losing children to fentanyl overdoses speak out on small community in crisis – Nov 12, 2021

A similar alert was also issued on June 1.

As of May 1, the health unit’s new opioids harm portal reported 17 suspected opioid-related deaths in 2022 in the health unit’s jurisdiction. There were 36 drug poisoning emergency department visits in May, the portal reports.

In 2021 there were 44 suspected opioid overdose deaths.

On average over the last year, a person has died from a drug poisoning every 10 days, the portal reports.

Safety tips

The health unit reminds anyone who uses drugs, or those who know someone who does, to follow these safety tips:

Story continues below advertisement
  • Test a small amount of drug before you use.
  • Avoid mixing drugs.
  • Never use drugs alone; if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites. To find out how to access naloxone visit www.peterboroughpublichealth.ca and search for “opioids” or click here.
  • Call 9-1-1 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered.

Use Peterborough Public Health’s Drug Reporting Tool to anonymously report overdose incidents and harms in the community.

Sponsored content